Serum erythropoietin increase in patients receiving adjuvant therapy with 5-fluorouracil and leucovorin

A. Cerruti, G. Castello, E. Balleari, G. Bogliolo, R. Lerza, I. Pannacciulli

Research output: Contribution to journalArticlepeer-review

Abstract

High-dose anticancer drugs have been shown to induce an increase in serum erythropoietin (sEpo) levels not mediated by hypoxia. In this study, sEpo was assessed in seven patients who had been administered a course of 5-day leucovorin-modulated 5-fluorouracil (5-FU-LV) as an adjuvant therapy after the removal of colon cancer. During this study, the mean hemoglobin (Hb) concentration stayed at a constant level, peripheral blood (PB) reticulocytes showed an early, sharp decline, and sEpo levels progressively increased for 15 days after the start of chemotherapy. These results appear to indicate that the increase in sEpo, which was not related to anemia, may have followed from the administration of a cytotoxic drug at doses used in routine, clinical practice.

Original languageEnglish
Pages (from-to)1261-1263
Number of pages3
JournalExperimental Hematology
Volume22
Issue number13
Publication statusPublished - 1994

Keywords

  • Erythropoietin-5
  • Fluorouracil

ASJC Scopus subject areas

  • Cancer Research
  • Cell Biology
  • Genetics
  • Hematology
  • Oncology
  • Transplantation

Fingerprint Dive into the research topics of 'Serum erythropoietin increase in patients receiving adjuvant therapy with 5-fluorouracil and leucovorin'. Together they form a unique fingerprint.

Cite this